Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Blacksburg, VA

July 31, 2018Yadkin County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 31, 2018, 4:03 PM EDT for Yadkin County, North Carolina. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 4:03 PM EDT (20:03 UTC)
Expired
Jul 31, 2018, 10:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:55 PM EDTFLOOD1 N Huntsville, NCYADKIN RIVER WAS STARTING TO FLOOD NEARBY FIELDS.
Jul 31, 5:20 PM EDTHEAVY RAIN 01 S Yadkinville, NCAPPROXIMATELY 10 INCHES OF WATER IN PARKING LOT OF LOCAL MCDONALDS RESTAURANT.
Jul 31, 6:30 PM EDTFLASH FLOOD1 Se Enon, NCHIGH WATER COVERING PART OF TAYLOR ROAD AND RIVERPOINTE DRIVE IN ENON. ALSO MINOR RESIDENTIAL FLOODING. PHOTOS SHARED TO NWS OFFICE ON TWITTER. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS51 KRNK 312003
FFWRNK
NCC197-010200-
/O.NEW.KRNK.FF.W.0051.180731T2003Z-180801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
403 PM EDT TUE JUL 31 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Yadkin County in northwestern North Carolina...

* Until 1000 PM EDT

* At 403 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Yadkinville...
  Boonville...
  East Bend...
  Nebo...
  and Courtney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3606 8088 3627 8070 3627 8068 3625 8067
      3628 8063 3629 8063 3627 8060 3629 8054
      3626 8053 3626 8047 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8051 3608 8051
      3605 8050

$$

JR
2 follow-up statements
504 
WGUS71 KRNK 312207
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
607 PM EDT TUE JUL 31 2018

NCC197-010200-
/O.CON.KRNK.FF.W.0051.000000T0000Z-180801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yadkin NC-
607 PM EDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR 
YADKIN COUNTY...

At 605 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain are again moving into the warned area and are expected to 
continue into the evening. Up to two inches of rain have already 
fallen. Flash flooding is expected to begin shortly if not already 
occurring.

Some locations that will experience flooding include...
Yadkinville...
Boonville...
East Bend...
Nebo...
and Courtney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3606 8088 3627 8070 3627 8068 3625 8067
      3628 8063 3629 8063 3627 8060 3629 8054
      3626 8053 3626 8047 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8051 3608 8051
      3605 8050

$$

JR
872 
WGUS71 KRNK 010158
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
958 PM EDT TUE JUL 31 2018

NCC197-010207-
/O.EXP.KRNK.FF.W.0051.000000T0000Z-180801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yadkin NC-
958 PM EDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING FOR 
YADKIN COUNTY WILL EXPIRE AT 1000 PM EDT...

Flash flooding is no longer expected in the warned area, however the 
warning for Yadkin County has been replaced by an Areal Flood 
Warning to address any ongoing issues. Please continue to heed any 
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3606 8088 3627 8070 3627 8068 3625 8067
      3628 8063 3629 8063 3627 8060 3629 8054
      3626 8053 3626 8047 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8051 3608 8051
      3605 8050

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:41 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 31, 2:41 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
241 PM EDT Tue Jul 31 2018

.SYNOPSIS...
The Mid-Atlantic Region and southern Appalachians will remain in
a very moist airmass through at least Thursday as a deep
southerly flow of air persists ahead of a slow moving front.
This will result is periods of showers and storms with heavy
rains and flash flooding.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

Periods of showers and storms, with locally heavy and potentially
flooding rains, will persist through the short term period. The
models are in very good agreement with the idea of opening a
closed low across the Missouri Valley and lifting it north,
allowing for a strengthening and deepening southwest flow over
our area which ushers in PWAT values 1.50-2.0+ inches, or 2-3
standard deviations above normal.

With good upper diffulence on the east side of the upper trof,
along with weak waves of energy moving through the deep
southwest flow, kept high POPs in place for much of the near
term period peaking during the afternoon and early evening
hours.

Most of the mesoscale models bring heaviest amounts of
precipitation between 21z-05Z with bands observed on radar from
NW NC south into GA. With antecedent conditions already moist
in many areas, threat for flash flooding is increasing for late
afternoon through early overnight.

Will continue to keep current flood watch headlines in place,
but these watches will likely need to be expanded in at least
time later, and perhaps area depending on where heavy rain falls
today and this evening.

Leaned toward the warmer guidance for lows tonight.
With more breaks in the cloud cover anticipated Wednesday,
expect temps to be a few degrees warmer than today.

Confidence is high with POPS/impacts, low to moderate on
temperatures.

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM EDT Tuesday...

A peristent upper level trough over the Mississippi Valley will
continue to be just that, persistent, Wednesday night into
Thursday night. Guidance is pointing toward Friday as a day of
transition where the upper trough begins to wash out and an
upper high off the southeast U.S. coast begins to inch westward.

The trend in the NAEFS Percentiles the past few days has been for an
extension in time when elements such as Precipitable Water, and the
850 mb Specific Humidity and V-component of the wind are forecast at or
above the 90th percentile across our region, with the axis of its
contours over the spine of the Appalachians. A few days ago, these
values extended only into Wednesday. Now that guidance is offering a
solution that doesn't break down the Mississippi Valley upper trough
as quickly, these 90+ percentages continue now into early Friday. Of
greatest note, the 850 mb V-component of the wind, and at 700 mb for
that matter, is forecast to be in the 99+ percentile along the crest
of the Blue Ridge early Thursday evening. These high levels of
moisture combined with climatological extraordinary southerly flow
pegged at a location that maximizes upslope potential beckons a
continuation of heavy rain, and flooding potential, across the area.
The fact that each day this week different parts of our region are
receiving heavy or very heavy rain means that the ground is becoming
more saturated over a progressively greater extent of the region.
This will only quicken any flooding or flash flooding past the
middle part of the week.

Low temperatures during this portion of the forecast will continue
to average about five degrees above normal with high temperatures
about five degrees below normal.

Forecast confidence in the above portion of the forecast is moderate
to high.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Monday...

During this portion of the forecast an upper high off the southeast
U.S. coast is expected to retrograde west to the coast, and then
inland to over TN/GA/AL by the start of next week. Its influence
will allow for increasing temperatures as heights rise with its
approach and subsequent arrival. By early next week, low
temperatures are expected to average five to ten degrees above
normal with high temperatures averaging less than five degrees above
normal. Also, this high will remove from play elements of upper
level jet dynamics as its influence will manifest as a broad
latitudinal ridge across much of the southeast U.S.  The main
synoptic jet will be positioned from the Central Plains states north
into Manitoba, then east to over Newfoundland.

Showers and thunderstorms will remain in the forecast but their
coverage is expected to be progressively less Sunday through
Tuesday. On Saturday, low level moisture from off either the far
eastern Gulf of Mexico or the Atlantic waters off the GA/FL coast
will still be advecting into our region. The magnitude of the
advection will be less as the low level winds weaken with the
approaching high, but still will be crossing our region. Decent
coverage of showers and storms is expected Saturday, but their life
cycle will tend to become more diurnal as we will be losing our
upper level support.

Sunday through Tuesday, low level trajectories become such that low
level flow will become more westerly as the center of the high/ridge
begins to undercut regions to our south. This will essentially
remove our low level moisture source. However, it will not remove
the low level moisture already in place across the region as no
notable change in air mass is expected. This will mean that showers
and storms will continue through Tuesday, but become almost entirely
diurnally based with the mountainous regions becoming the focus for
the area of initiation where orographical effects will be the source
of weak low level convergence. Likewise, and pre-existing residual
outflow boundaries will also be areas where initiation will be more
likely.

Confidence in the above portion of the forecast is moderate.&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 120 PM EDT Tuesday...

IFR to MVFR ceilings at KROA, KLYH and KDAN will slowly improve
this afternoon, reaching VFR conditions with ceilings at or
above 4000 feet. Scattered showers and storms already developing
across western NC and western VA will expand this afternoon as a
front lifts north and most TAF sites will experience showers or
storms in the vicinity of the airports. MVFR visibilities will
be found if the storms strike the airport site.

Precipitation will decrease in coverage tonight, but not
completely end, so kept vcts or a tempo group of showers and
storms into the early overnight hours.

Confidence is high that flying conditions deteriorate again
tonight as IFR/MVFR cigs/vsbys return to most TAF sites
tonight,with BLF having the lowest confidence.

Extended...

Tropical airmass is expected to remain over the forecast area
through the longer-range terminal forecast period with widespread
flight restrictions often to remain in the MVFR range or lower -
especially in/near increasing threat/coverage of
showers/thunderstorms as a frontal system approaches from the west
and then stalls over the area by midweek. Therefore, any VFR flight
is expected to be relatively short-lived, not widespread, and mainly
confined to afternoon hours each day outside of any areas of
precipitation.

The daily threat of showers/storms hangs around thru Saturday
but should be more diurnal with VFR returning more during the
day.

Confidence is moderate to high, both temporally and spatially throughout
the extended period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ015>017-032>034-
     043>045.
NC...Flash Flood Watch through late tonight for NCZ001>005-018>020.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...DS
LONG TERM...DS
AVIATION...PH/WP
Hazardous weather outlook, Jul 31, 4:05 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EDT Tue Jul 31 2018

NCZ001>005-018>020-VAZ015>017-032>034-043>045-010815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Henry-Pittsylvania-
Campbell-
405 AM EDT Tue Jul 31 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition...a few thunderstorms could produce localized damaging
wind gusts this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wet weather pattern is expected through Saturday with the
potential for periods of heavy rainfall from thunderstorms. This may
lead to localized flooding in some areas. Flash Flood Watches may be
needed for Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding reports.

NCZ006-VAZ007-009>014-018>020-022>024-035-046-047-058-059-WVZ042>044-
507-508-010815-
Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
405 AM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms with heavy rain may produce localized flooding this
afternoon into tonight. A few storms could also become strong to
severe with isolated damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wet weather pattern continues for the rest of the week. Heavy
rainfall from thunderstorms may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 2:27 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT TUE JUL 31 2018

NCZ003-019-020-311900-
Yadkin-Surry-Wilkes-
227 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY...EAST
CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES...

Until 300 PM EDT.

At 227 PM EDT, a strong thunderstorm was located over Swancreek,
moving northeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Boonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3606 8084 3616 8097 3638 8073 3626 8049
      3605 8078
TIME...MOT...LOC 1827Z 224DEG 15KT 3616 8083

MBS
Special weather statement, Jul 31, 2:47 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT TUE JUL 31 2018

NCZ003-019-311915-
Surry-Wilkes-
247 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SURRY AND
SOUTHEASTERN WILKES COUNTIES...

Until 315 PM EDT.

At 246 PM EDT, a strong thunderstorm was located over Windy Gap,
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Dobson...
and Ronda.

Torrential rainfall is occurring with this storm, and a Flash Flood
Warning is in effect. Do not drive your vehicle through flooded
roadways.

LAT...LON 3603 8135 3646 8083 3638 8072 3614 8096
      3608 8088 3606 8088 3606 8098 3603 8107
TIME...MOT...LOC 1846Z 228DEG 26KT 3615 8101

MBS
Special weather statement, Jul 31, 3:28 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT TUE JUL 31 2018

NCZ020-312030-
Yadkin-
328 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YADKIN COUNTY...

Until 430 PM EDT.

At 327 PM EDT, a strong thunderstorm was located over Yadkinville,
moving east at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
and Shacktown.

Torrential rainfall is also occurring with this storm and a flood
advisory is in effect. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3605 8072 3619 8074 3625 8046 3623 8043
      3622 8043 3621 8045 3617 8044 3614 8044
      3612 8046 3611 8050 3609 8051 3606 8051
      3605 8050
TIME...MOT...LOC 1927Z 264DEG 10KT 3611 8064

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:05 PM EDTAreal Flood AdvisoryRNKAlleghany, Wilkes96 min
Jul 30, 9:37 PM EDTAreal Flood AdvisoryRNKSurry68 min
Jul 30, 9:48 PM EDTSpecial Weather StatementRNKSurry, Wilkes57 min
Jul 30, 10:18 PM EDTSpecial Weather StatementRNKStokes57 min
Jul 30, 10:38 PM EDTFlash Flood WarningRNKAlleghany, Stokes, Surry, Wilkes6 hr
Jul 30, 11:01 PM EDTSpecial Weather StatementRNKWilkes59 min
Jul 30, 11:19 PM EDTSpecial Weather StatementRNKStokes41 min
Jul 31, 1:41 AM EDTAreal Flood AdvisoryRNKStokes, Surry, Wilkes, Yadkin2 hr
Jul 31, 3:46 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Rockingham, Stokes, Surry, Watauga and 2 more24 hr
Jul 31, 1:29 PM EDTAreal Flood AdvisoryRNKSurry, Wilkes, Yadkin61 min
Jul 31, 2:23 PM EDTFlash Flood WarningRNKSurry, Wilkes, Yadkin6 hr
Jul 31, 2:27 PM EDTSpecial Weather StatementRNKYadkin33 min
Jul 31, 2:30 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin60 min
Jul 31, 2:47 PM EDTSpecial Weather StatementRNKWilkes28 min
Jul 31, 2:58 PM EDTAreal Flood AdvisoryRNKStokes, Surry, Yadkin6 hr
Jul 31, 3:28 PM EDTSpecial Weather StatementRNKYadkin62 min
Jul 31, 3:59 PM EDTSevere Thunderstorm WarningRNKYadkin61 min
Jul 31, 5:25 PM EDTSpecial Weather StatementRNKRockingham, Stokes65 min
Jul 31, 5:33 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes29 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.